Kansas, 2022

Winter Storm in Kansas, December 21 to 22, 2022

December 21 to 22, 2022 · NWS TOP · 6 events in 6 counties and zones

Freezing drizzle preceded an Arctic cold front overnight on Thursday December 22nd. A light glaze of ice formed on roadways before a cold front swept through and caused air temperatures to drop to below zero and produced northwest winds of 25 to 50 mph.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Freezing drizzle preceded an Arctic cold front overnight on Thursday December 22nd. A light glaze of ice formed on roadways before a cold front swept through and caused air temperatures to drop to below zero and produced northwest winds of 25 to 50 mph. A period of moderate to heavy snow also occurred behind the front causing near blizzard conditions for a short time 1-2 hours early Thursday morning Dec 22nd. Snowfall measurements were hampered by the strong winds however most areas are estimated to have received 1-3 inches of snow. Areas of blowing snow persisted due to strong winds and dry snow through the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 21, 6:16 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Dec 21, 6:16 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
616 PM CST Wed Dec 21 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 220 PM CST Wed Dec 21 2022

Key points:

* Wintry precipitation, mainly snow, increases tonight,
  diminishes Thursday

* Strong winds combine with the snow and very cold temperatures for
  blowing concerns and dangerous wind chills into at least early
  Friday

Overall the forecast remains largely on track. A weak upper wave
moving overhead today with decent mid-level lapse rates and moisture
for some very light snow in mainly northern and western locations
today. Latest radar imagery from surrounding sites shows the weak
returns pushing east, but under this, southerly flow ahead of the
Arctic cold front in a saturated low-level airmass has allowed for
freezing drizzle to develop in south-central Kansas. As we lose any
seeder/feeder effect from the precip aloft, the drizzle could become
more of an issue later this afternoon to around sunset as WAA
continues. Have inserted a mention of freezing drizzle for most
western areas through then and will need to monitor trends for
additional downgrading of conditions. The local area could see
dewpoint depressions remain high enough to keep much freezing
drizzle in check. Expect WAA to fall off as the the front approaches
per recent short-range guidance.

The cold front was near northwest Kansas at 19Z and may again be a
bit faster the earlier guidance, surging south through the local
area in the 02Z to 10Z period. Strong frontogenetic forcing looks to
produce a band of more shallow-based precipitation immediately
behind the front, then a higher-based band associated with the upper
low. There may be an hour or two at onset with the first band where
more drizzle/freezing drizzle could fall until the column cools
enough for ice to return to the cloud though any accumulations
should be very small. QPFs are fairly similar to previous runs, with
the challenges of the very strong wind fields aloft potentially
counteracting the -15 to -25 C temps over the bulk of the
troposphere to bring high snow ratios. This sill brings the most
likely snow amounts in the 1-3 inch range. The winds near Advisory
range behind the front tonight into at least early Thursday
afternoon will bring the potential for blowing snow and with falling
and fallen snow and reduced visibilities. Brief near-blizzard to
blizzard conditions are possible and if snowfall and winds over-
produce from expectations, a Warning could be needed. Wind chills
are on track to fall into Warning levels late tonight and persist
through Friday morning and will likely be around Advisory levels
into early Saturday but much time remains for details to be
determined.

The amplified upper flow pattern becomes more zonal with time,
however there are indications of a weak wave moving southeast
through the region Sunday night into Monday which could bring
some light precip.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 605 PM CST Wed Dec 21 2022

The next 3-4 hrs should see periods of -FZDZ. The front begins to
enter the terminals by 04-05Z but may be starting to move a bit
faster. Would expect onset of snow with IFR Cigs and possibly LIFR
Cigs for much of the overnight period along with reduced Vis at
times which could drop to LIFR as well. Winds will remain strong
behind the front through the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until midnight CST Thursday night for
KSZ008>012-020>024-026-034>040-054>056-058-059.

Wind Chill Warning from midnight tonight to noon CST Friday for
KSZ008>012-020>024-026-034>040-054>056-058-059.

&&

DISCUSSION...65
AVIATION...Drake
Hazardous weather outlook, Dec 21, 6:24 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
624 PM CST Wed Dec 21 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-230030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
624 PM CST Wed Dec 21 2022

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT CST THURSDAY
NIGHT...
...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST
FRIDAY...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Tonight.

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

   Winter Storm Warning.
   Wind Chill Warning.

Snow will overspread the area tonight with accumulations of up to
two inches in northeast Kansas. Areas of light freezing drizzle will
continue for much of the area before the snow arrives. Strong
northwest winds may cause some areas to see reduced visibility due
to blowing snow. Wind chill values fall into the negative 25 to
negative 40 degree range late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

   Winter Storm Warning.
   Wind Chill Warning.

The snow ends from northwest to southeast from around dawn Thursday
to early Thursday afternoon with total amounts of one to three
inches expected. The strong northwest winds will persist into
Thursday night and keep the potential for blowing snow and reduced
visibilities in place through this time. Wind chills values will
continue to be dangerously-cold through Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Dec 21, 4:04 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
404 PM CST WED DEC 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     FREEZING RAIN    1 ESE MANHATTAN         39.18N 96.56W
12/21/2022  U0.01 INCH       RILEY              KS   BROADCAST MEDIA

            FREEZING DRIZZLE IS LEADING TO HAZARDOUS
            DRIVING CONDITIONS. SEVERAL CARS OF ALREADY
            SLID OFF THE ROAD IN MANHATTAN.

&&

AJ
Special weather statement, Dec 21, 4:31 PM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
431 PM CST Wed Dec 21 2022

KSZ008>012-020>024-026-034>040-054-055-058-220000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Coffey-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha,
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan,
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry,
McLouth, Grantville, Meriden, Nortonville, Minneapolis,
Bennington, Abilene, Herington, Junction City, Council Grove,
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville,
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale,
Lyndon, Burlingame, Overbrook, Burlington, and Lebo
431 PM CST Wed Dec 21 2022

Light freezing drizzle will persist ahead of a cold front moving
into the area. As temperatures remain around or below freezing. Expect
pavement temperatures to also be near or below freezing. Any
drizzle that falls will thus freeze on contact and likely cause
areas of black ice. Travel with caution and take it slow if any
drizzle is falling.
Local storm report, Dec 21, 5:18 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
518 PM CST WED DEC 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     FREEZING RAIN    1 NE EMPORIA            38.41N 96.17W
12/21/2022  U0.01 INCH       LYON               KS   BROADCAST MEDIA

            SLICK ROADS AROUND EMPORIA WITH CARS SLIDING
            INTO DITCHES.

&&

AJ
Local storm report, Dec 21, 5:19 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
519 PM CST WED DEC 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     FREEZING RAIN    1 NE SENECA             39.84N 96.05W
12/21/2022  U0.01 INCH       NEMAHA             KS   EMERGENCY MNGR

            FREEZING DRIZZLE IN NEMAHA COUNTY WITH
            SEVERAL CARS SLIDING OFF THE ROAD.

&&

AJ
Local storm report, Dec 21, 7:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
741 PM CST WED DEC 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FREEZING RAIN    CHAPMAN                 38.97N 97.02W
12/21/2022  U0.00 INCH       DICKINSON          KS   TRAINED SPOTTER

            FREEZING DRIZZLE WAS INTERMITTENT. A TRACE
            REPORTED.

&&

BD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Ottawa

When
December 21, 8:00 PM CST to December 22, 8:00 AM CST
Where
Ottawa forecast zone
Reported by
COOP Observer
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

COOP station reported 2 inches of snow on top of a glaze (0.02) of ice. Northwest winds of 30 to 40 mph caused some blowing and drifting of snow while wind chills dropped into the -30 to -40 degree range which were the coldest in nearly 30 years.

Winter Storm, Clay

When
December 21, 8:00 PM CST to December 22, 8:00 AM CST
Where
Clay forecast zone
Reported by
CoCoRaHS
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Spotters measured near 2 inches of snow on top of a glaze of ice. Northwest winds of 30 to 40 mph caused some blowing and drifting of snow while wind chills dropped into the -30 to -40 degree range which were the coldest in nearly 30 years.

Winter Storm, Cloud

When
December 21, 8:00 PM CST to December 22, 8:00 AM CST
Where
Cloud forecast zone
Reported by
CoCoRaHS
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

KS-CD-1: Jamestown 2.4 NW reported 2 inches of snow on top of a glaze of ice from a flash freeze event. Northwest winds of 30 to 40 mph caused some blowing and drifting of snow while wind chills dropped into the -30 to -40 degree range which were the coldest in nearly 30 years.

Winter Storm, Republic

When
December 21, 8:00 PM CST to December 22, 8:00 AM CST
Where
Republic forecast zone
Reported by
County Official
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

County officials estimated 1-2 inches of snow on top of a glaze of ice from a flash freeze event with drizzle and freezing drizzle Wednesday night before the Arctic front arrived. Northwest winds of 30 to 40 mph caused some blowing and drifting of snow while wind chills dropped into the -30 to -40 degree range which were the coldest in nearly 30 years.

Winter Storm, Washington

When
December 21, 8:00 PM CST to December 22, 8:00 AM CST
Where
Washington forecast zone
Reported by
CoCoRaHS
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

KS-WS-13: Palmer 0.6 SSW measured 1 inch of snow on top of a glaze of ice from a flash freeze event with drizzle and freezing drizzle Wednesday night before the Arctic front arrived. Northwest winds of 30 to 40 mph caused some blowing and drifting of snow while wind chills dropped into the -30 to -40 degree range which were the coldest in nearly 30 years.

Winter Storm, Marshall

When
December 21, 8:00 PM CST to December 22, 8:00 AM CST
Where
Marshall forecast zone
Reported by
COOP Observer
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

COOP site 1 E of Bremen measured 2 inches of snow on top of a glaze of ice from a flash freeze event with drizzle and freezing drizzle Wednesday night before the Arctic front arrived. Northwest winds of 30 to 40 mph caused some blowing and drifting of snow while wind chills dropped into the -30 to -40 degree range which were the coldest in nearly 30 years.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1060926, 1060928, 1060932, 1060935, 1060936, 1060939.